Arizona, 2015

Wildfire in Arizona, July 1 to 8, 2015

July 1 to 8, 2015 · NWS FGZ · 1 event in 1 county or zone

The Horse Tank Fire was started by lightning on Saturday, June 6, 2015, approximately six miles north of Strawberry, AZ. The last update was on July 8th when the fire was 3,603 Acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Horse Tank Fire was started by lightning on Saturday, June 6, 2015, approximately six miles north of Strawberry, AZ. The last update was on July 8th when the fire was 3,603 Acres.

Fire managers on the Coconino National Forest utilized the lightning-caused fire to benefit forest health, allowing it to burn dead and down forest litter, small underbrush and pine needles in an area above the Mogollon Rim north of Strawberry. The fire was be used to accomplish several objectives, including restoring wildlife habitat, promoting healthy vegetation, and reducing fuels and the risk of severe fire, thus creating safer conditions for residents, visitors and firefighters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 30, 8:59 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 30, 8:59 PM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
859 PM MST TUE JUN 30 2015

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA INTO NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY.

&&

.DISCUSSION... HAVE UPDATED THE OVERNIGHT FORECAST FOR AREAS OF
NORTH OF I-40 IN NAVAJO ANAD APACHE COUNTIES TO READ ISOLATED
TSTORMS THIS EVENING THEN CLEARING. AREAS SOUTH OF A LINE FROM
FREDONIA TO FLAGSTAFF TO SHOW ARE SEEING SCATTERED TSTORMS NOW.
THERE ARE SEVERAL  WATER VAPOR LOOP DID SHOW AN MID LEVEL
DISTURBANCE MOVING INTO SE AZ THIS AFTERNOON WHICH HAS HELPED
DEVELOP NUMEROUS STRONG STORMS IN THE LOW DESERTS OVER THE LAST 6
HOURS. EASTERLY FLOW IS PUSHING THIS ACTIVITY WESTWARD AND THERE IS
A GOOD POSSIBILITY OF OVERNIGHT SHOWERS AND STORMS ACROSS SRN
YAVAPAI COUNTY.

&&

PREV DISCUSSION 351 PM...MOST ACTIVITY HAS OCCURRED ALONG THE
MOGOLLON RIM AND IN THE WHITE MOUNTAINS REGION. RADAR INDICATES THAT
SOME OF THESE STORMS ARE ROTATING AND GOLF BALL SIZED HAIL WAS
OBSERVED WITH A PARTICULARLY STRONG STORM SOUTH OF CIBECUE IN
NORTHERN GILA COUNTY. ACTIVITY IS MOVING WESTWARD AND SHOULD IMPACT
YAVAPAI COUNTY LATER THIS AFTERNOON. A FEW HI-RES MODELS FORECAST
CONVECTION IN YAVAPAI COUNTY OVERNIGHT. THIS SEEMS PLAUSIBLE GIVEN
THE EXISTENCE OF A WEAK INVERTED TROUGH FORECAST TO ROTATE THROUGH
SOUTHERN ARIZONA.

FOR WEDNESDAY THROUGH FRIDAY...HIGH PRESSURE GENERALLY REMAINS
CENTERED OVER THE GREAT BASIN WITH THE GREATEST SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED FROM THE MOGOLLON RIM SOUTHWARD.
THE MOST LIKELY HAZARDS WILL BE STRONG WINDS GUSTS, FREQUENT
LIGHTENING AND HEAVY RAINFALL. THE BEST CHANCES FOR SEVERE WEATHER
WILL BE SOUTH OF THE MOGOLLON RIM IN YAVAPAI AND NORTHERN GILA
COUNTIES.

FROM SATURDAY ONWARD...MODELS IN GOOD AGREEMENT IN SHOWING A
SHIFT OF THE HIGH PRESSURE CENTER EASTWARD TO OVER NEW MEXICO AND
COLORADO. THE SHIFT IS MAINLY IN RESPONSE TO A DEVELOPING TROUGH
OVER THE EASTERN PACIFIC. THE RESULTING FLOW ALOFT WOULD TURN
SOUTHERLY UNDER THIS PATTERN. AS A RESULT, THE AREA OF MOST STORM
ACTIVITY IS EXPECTED TO SHIFT, EXTENDING FROM THE MOGOLLON RIM
NORTHWARD. A DOWNTURN IN ACTIVITY SOUTH OF THE MOGOLLON RIM. WE'LL
SEE.

&&

.AVIATION...FOR THE 06Z PACKAGE...SCT SHRA/TSRA WILL CONTINUE ACROSS
NORTHERN ARIZONA THROUGH THE EVENING...WITH MOTION GENERALLY TO THE
WEST. AFTER 06Z...EXPECT SCT -TSRA SOUTH AND WEST OF A LINE FROM
KIGM TO KPAN THROUGH 12Z. MVFR CONDITIONS IN THE STRONGER CELLS.
ANOTHER ROUND OF STORMS IS EXPECTED TO INITIATE OVER THE HIGHER
TERRAIN AFT 18Z WED. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...THE RIDGE OF HIGH PRESSURE WILL KEEP A RELATIVELY
MOIST AND UNSTABLE AIRMASS IN PLACE...WITH GENERALLY LIGHT
WINDS...AND SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED
WEDNESDAY AND THURSDAY.

FRIDAY THROUGH SUNDAY...WITH LITTLE CHANGE IN THE OVERALL
PATTERN...SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL RR
AVIATION...DL BAK
FIRE WEATHER...BAK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 30, 3:23 AM MST, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 AM MST TUE JUN 30 2015

AZZ004>018-037>040-010230-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
323 AM MST TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS BY EARLY
AFTERNOON AND THEN MOVE WEST TO SOUTHWEST INTO THE VALLEYS.
STORMS WILL BE MOST NUMEROUS FROM THE MOGOLLON RIM SOUTHWARD. A
FEW STORMS THAT MOVE ACROSS YAVAPAI AND GILA COUNTIES COULD BECOME
SEVERE FROM MID AFTERNOON INTO THE EVENING HOURS WITH WIND GUSTS
IN EXCESS OF 60 MPH. AS USUAL, CLOUD TO GROUND LIGHTNING, HEAVY
RAIN AND HAIL WILL BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOONAL FLOW WILL REMAIN OVER NORTHERN ARIZONA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Mogollon Rim

When
July 1, 12:00 AM MST to July 8, 6:00 PM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
Park/Forest Service
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Horse Tank Fire was started by lightning on Saturday, June 6, 2015, approximately six miles north of Strawberry, AZ. It initially as burning at very low intensity because of the wet weather northern Arizona had experienced in the prior several weeks. The fire was close to Arizona State Route 260 and SR 87. The fire had grown to 3,603 acres on the last update on July 8th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590515.